Alert archive / Hawaii / High Wind Warnings in 2011
High Wind Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Jan 7, 2011, 9:55 AM HST for Hawaii County, Hawaii. It took effect at Jan 7, 2011, 6:00 PM HST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2011, 9:55 AM HST (19:55 UTC)
- In effect from
- Jan 7, 2011, 6:00 PM HST
- Expired
- Jan 8, 2011, 3:45 AM HST
- In force
- 10 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 7.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
580 WWHW70 PHFO 071955 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 955 AM HST FRI JAN 7 2011 ...STRONG AND COLD WEST WINDS TO DEVELOP OVER THE BIG ISLAND SUMMITS THIS EVENING... .OVERVIEW...A VIGOROUS LOW ALOFT PASSING NORTH OF THE STATE WILL PRODUCE STRONG AND COLD WESTERLY WINDS ACROSS THE BIG ISLAND SUMMITS TONIGHT. ALTHOUGH WINDS ARE EXPECTED TO DECREASE ON SATURDAY...WINDY CONDITIONS WILL PERSIST THROUGH SATURDAY NIGHT. HIZ028-080900- /O.UPG.PHFO.HW.A.0001.110107T2200Z-110109T0400Z/ /O.NEW.PHFO.HW.W.0001.110108T0400Z-110108T1600Z/ BIG ISLAND SUMMITS- 955 AM HST FRI JAN 7 2011 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...COLD WEST WINDS WILL INCREASE ACROSS THE SUMMITS THIS AFTERNOON...WITH HIGH WINDS RAPIDLY STRENGTHENING DURING THE EARLY EVENING. * WINDS...WESTERLY WINDS 0F 40 TO 50 MPH WITH GUSTS TO 60 MPH ARE EXPECTED BY THIS EVENING. * IMPACTS...OPERATORS OF HIGH PROFILE VEHICLES SHOULD DRIVE WITH CAUTION...AND VISITORS TO THE SUMMITS SHOULD PREPARE FOR HIGH WINDS AND COLD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ WROE
3 follow-up statements
820 WWHW70 PHFO 072027 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1027 AM HST FRI JAN 7 2011 ...STRONG AND COLD WEST WINDS TO DEVELOP OVER THE BIG ISLAND SUMMITS THIS EVENING... .OVERVIEW...A VIGOROUS LOW ALOFT PASSING NORTH OF THE STATE WILL PRODUCE STRONG AND COLD WESTERLY WINDS ACROSS THE BIG ISLAND SUMMITS TONIGHT. ALTHOUGH WINDS ARE EXPECTED TO DECREASE ON SATURDAY...WINDY CONDITIONS WILL PERSIST THROUGH SATURDAY NIGHT. HIZ028-080930- /O.CON.PHFO.HW.W.0001.110108T0400Z-110108T1600Z/ BIG ISLAND SUMMITS- 1027 AM HST FRI JAN 7 2011 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST SATURDAY... * TIMING...COLD WEST WINDS WILL INCREASE ACROSS THE SUMMITS THIS AFTERNOON...WITH HIGH WINDS RAPIDLY STRENGTHENING DURING THE EARLY EVENING. * WINDS...WESTERLY WINDS 0F 40 TO 50 MPH WITH GUSTS TO 60 MPH ARE EXPECTED BY THIS EVENING. * IMPACTS...OPERATORS OF HIGH PROFILE VEHICLES SHOULD DRIVE WITH CAUTION...AND VISITORS TO THE SUMMITS SHOULD PREPARE FOR HIGH WINDS AND COLD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
224 WWHW70 PHFO 080128 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 328 PM HST FRI JAN 7 2011 ...STRONG AND COLD WEST WINDS TO DEVELOP OVER THE BIG ISLAND SUMMITS FRIDAY EVENING... .OVERVIEW...A VIGOROUS LOW ALOFT PASSING NORTH OF THE STATE WILL PRODUCE STRONG AND COLD WESTERLY WINDS ACROSS THE BIG ISLAND SUMMITS TONIGHT. ALTHOUGH WINDS ARE EXPECTED TO DECREASE ON SATURDAY...WINDY CONDITIONS WILL PERSIST THROUGH SATURDAY NIGHT. HIZ028-081430- /O.CON.PHFO.HW.W.0001.110108T0400Z-110108T1600Z/ BIG ISLAND SUMMITS- 328 PM HST FRI JAN 7 2011 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST SATURDAY... A HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST SATURDAY. * TIMING...COLD WEST WINDS WILL INCREASE ACROSS THE SUMMITS THROUGH FRIDAY AFTERNOON...WITH HIGH WINDS RAPIDLY STRENGTHENING EARLY SATURDAY EVENING. * WINDS...WESTERLY WINDS 0F 40 TO 50 MPH WITH GUSTS TO 60 MPH ARE EXPECTED BY THIS EVENING. * IMPACTS...OPERATORS OF HIGH PROFILE VEHICLES SHOULD DRIVE WITH CAUTION...AND VISITORS TO THE SUMMITS SHOULD PREPARE FOR HIGH WINDS AND COLD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
511 WWHW70 PHFO 081345 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 345 AM HST SAT JAN 8 2011 ...STRONG AND COLD WEST WINDS CONTINUE OVER THE BIG ISLAND SUMMITS... HIZ028-090245- /O.CAN.PHFO.HW.W.0001.000000T0000Z-110108T1600Z/ /O.NEW.PHFO.WI.Y.0002.110108T1345Z-110109T1600Z/ BIG ISLAND SUMMITS- 345 AM HST SAT JAN 8 2011 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. THE HIGH WIND WARNING HAS BEEN CANCELLED. * TIMING...COLD WEST WINDS CONTINUE ACROSS THE SUMMITS THROUGH SATURDAY NIGHT. * WINDS...WESTERLY WINDS 0F 30 TO 40 MPH WITH GUSTS TO 50 MPH WILL CONTINUE. * IMPACTS...OPERATORS OF HIGH PROFILE VEHICLES SHOULD DRIVE WITH CAUTION...AND VISITORS TO THE SUMMITS SHOULD PREPARE FOR STRONG WINDS AND COLD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MORRISON
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Jan 7, 3:55 AM HST, 6 hours earlier.
Area forecast discussion, Jan 7, 3:55 AM HST, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 355 AM HST FRI JAN 7 2011 .SYNOPSIS... NORTHERLY WINDS AND A COOL...RATHER DRY AIR MASS HAVE SETTLED OVER MOST OF THE MAIN HAWAIIAN ISLANDS THIS MORNING. A SURFACE LOW AND STRONG LOW ALOFT WILL PASS NORTH OF THE ISLANDS TODAY AND TONIGHT...BRINGING NORTHWESTERLY WINDS AND A SLIGHT CHANCE OF THUNDERSTORMS. A SOMEWHAT DRY...WESTERLY FLOW WILL PREVAIL DURING THE WEEKEND...FOLLOWED BY INCREASING SOUTHWESTERLY WINDS SUNDAY NIGHT AHEAD OF A COLD FRONT THAT WILL AFFECT THE STATE MONDAY. && .DISCUSSION... A COOL AND RATHER DRY AIR MASS MOVED OVER THE SMALLER ISLANDS OVERNIGHT. THE 12Z LIHUE SOUNDING SHOWS PRECIPITABLE WATER OF NEARLY 0.9 OF AN INCH...AND A WELL-DEVELOPED INVERSION AT 6600 FT WITH NORTHERLY LOW LEVEL WINDS. STABILITY RULES AS CAPE RANGED FROM 94 J/KG AT LIHUE TO 294 J/KG AT HILO. BROKEN TO OVERCAST LAYERED CLOUDS MOVED OVER ALL OF THE ISLANDS OVERNIGHT...WITH AN INCREASE IN SHOWER ACTIVITY NOTED AROUND KAUAI WITHIN THE PAST FEW HOURS. HOWEVER...WITH THE EXCEPTION OF FRONTAL BAND SHOWERS 90 MILES OR SO SOUTHEAST OF THE BIG ISLAND...NO DEEP CONVECTION IS NOTED WITHIN RADAR RANGE. THE UPPER TROUGH DRIVING THE STALLED FRONT CURRENTLY SOUTHEAST OF THE BIG ISLAND IS LIFTING OFF TO THE NORTHEAST...BUT A SHORTWAVE ALOFT TO OUR NORTHWEST WILL CARVE OUT A DEEP AND COLD LOW AT THE SURFACE AND ALOFT THAT WILL PASS ABOUT 350 MILES NORTH OF THE STATE TODAY. VERY COLD 500 MB TEMPERATURES OF -15 TO -19 C ACCOMPANYING THE UPPER LOW WILL DESTABILIZE THE ATMOSPHERE...THOUGH MODELS SHOW MOISTURE WILL BE LACKING. A SIMILAR SCENARIO OF A STRONG...COLD UPPER LOW AND COOL...RATHER DRY SURFACE CONDITIONS PRODUCED SCATTERED LOW-TOPPED THUNDERSTORMS BACK ON JANUARY 31 1985. GIVEN THIS...A SLIGHT CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST FOR THE BIG ISLAND AND THE ISLANDS OF MAUI COUNTY BEGINNING THIS AFTERNOON. REMEMBER...A SLIGHT CHANCE OF SOMETHING MEANS A LOW ORDER OF PROBABILITY THAT IT WILL OCCUR. WE WILL HAVE TO MONITOR HOW MUCH LOW LEVEL MOISTURE FROM THE STALLED FRONT LINGERS NEAR THE BIG ISLAND. IF THIS MOISTURE PERSISTS...WE MAY HAVE TO INCREASE THUNDERSTORM CHANCES FOR THIS AFTERNOON OVER THE BIG ISLAND. GIVEN THE LACK OF DEEP CONVECTION IN SATELLITE IMAGERY AND ON RADAR...WE HAVE DROPPED THUNDERSTORMS FROM THE FORECAST FOR THIS MORNING...LEAVING THEM IN FOR ISLANDS AND LOCAL WATERS EAST OF OAHU THIS AFTERNOON. THE FORECAST FOR ALL PERIODS AFTER THIS AFTERNOON REMAINS UNCHANGED. AS THE UPPER LOW PASSES BY...COLD WESTERLY WINDS WILL INCREASE ACROSS THE BIG ISLAND SUMMITS TODAY. THESE WINDS MAY BE STRONG ENOUGH TO REQUIRE A HIGH WIND WARNING BY LATE IN THE AFTERNOON... AND A HIGH WIND WATCH HAS BEEN ISSUED EFFECTIVE AT NOON TODAY. WITH THE EXCEPTIONALLY COLD TEMPERATURES ALOFT SPREADING OVERHEAD UNDER THE STRONG WESTERLY WINDS...WIND CHILL READINGS MAY DIP BELOW 0 DEG FAHRENHEIT ON THE SUMMITS TONIGHT. IF THIS DOES OCCUR...A WIND CHILL ADVISORY WILL BE REQUIRED FOR THE BIG ISLAND SUMMITS. A RATHER DRY WESTERLY FLOW WILL DEVELOP ON SATURDAY AND PERSIST INTO SUNDAY AS THE COLD UPPER LOW LIFTS OUT TO THE NORTHEAST. SHOWERS WILL BE LIGHT AND ISOLATED. WINDS WILL BACK...BY SWINGING TO THE SOUTHWEST...AND INCREASE LATE SUNDAY AS ANOTHER FRONT APPROACHES FROM THE NORTHWEST. A PAIR OF FRONTS WILL PASS OVER THE STATE NEXT WEEK. THE FIRST IS DUE ON MONDAY...FOLLOWED BY A PERIOD OF FAIR WEATHER TUESDAY INTO WEDNESDAY AS A SURFACE HIGH PASSES OVER THE ISLANDS. ANOTHER FRONT IS FORECAST TO ARRIVE WEDNESDAY NIGHT OR THURSDAY. CONSIDERABLE UNCERTAINTY REMAINS AS TO THE EXACT TIMING OF THESE FEATURES...BUT THEY WILL LIKELY MOVE DOWN THE ISLAND CHAIN FAST ENOUGH TO KEEP THE RISK OF FLOODING LOW. && .AVIATION... TURBULENCE PROGS SUGGEST A GOOD CHANCE OF MODERATE TURBULENCE AT LEAST FOR THIS MORNING IN ASSOCIATION WITH THE SUB TROPICAL JET STREAM ROUNDING THE BOTTOM OF AN UPPER LEVEL TROUGH. PROGS PREDICT THE TURBULENCE TO END BY NOON HST. A LARGE BKN-OVC SC FIELD IS COVERING THE WINDWARD SECTIONS OF THE ISLANDS EXPOSED TO OPEN WATERS THIS MORNING WITH BASES AS LOW AS 3900 FT. A MASS OF CLOUDS ON SATELLITE IMAGERY PASSING NORTH OF THE MAIN ISLANDS TODAY IS ASSOCIATED WITH A SHORT WAVE. THIS MASS OF CLOUDS IS PRIMARILY MADE UP OF STRATIFORM MID AND HI LEVEL CLOUDS WITH BASES AS LOW AS 15K. THERE IS A DRY LAYER BETWEEN 8000 FT AND 15000 FT. AS THE SHORT WAVE PASSES THROUGH THE ISLANDS AND ACROSS THIS SC CLOUD FIELD...EXPECT THE SC TO TURN SLIGHTLY UNSTABLE RESULTING IN SOME EMBEDDED CU...TOPS 10-12K...HENCE INCREASED SHOWERS...JUST WHAT WE ARE CURRENTLY SEEING AROUND KAUAI AND OAHU. THESE SHOWERS WILL FAVOR THE WINDWARD AND MOUNTAIN AREAS. MVFR CEILINGS AT BEST WITH THESE SHOWERS. FEWER SHOWERS ARE ANTICIPATED AROUND KAUAI/OAHU LATER THIS MORNING AS THE SHORT WAVE MOVES EASTWARD AND A MORE STABLE AIR MASS SETTLES IN. SHORT WAVE LIKELY TO REACH BIG ISLAND THIS AFTERNOON AND MAY SET OFF ISOLATED CB/TS OVER THE KONA SLOPES THIS AFTERNOON. ELEVATED SHOWERS MAY ALSO TOUCH MAUI THIS AFTERNOON AS WELL WITH BRIEF MVFR CEILINGS/VIS. CB/TS ACTIVITY WILL BE SHORT LIVED ON THE B.I. VFR CONDS FOR ALL TERMINALS. && .MARINE... HIGH SURF ADVISORIES ARE IN PLACE FOR NORTH FACING SHORES OF KAUAI...OAHU...MOLOKAI...MAUI AND FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND. A SHORT PERIOD NORTH SWELL PRODUCED BY THE PARENT LOW ASSOCIATED WITH THE FRONT NEAR THE BIG ISLAND WILL BUILD TODAY...BOOSTING NORTH SHORE SURF ABOVE ADVISORY LEVELS INTO TONIGHT. THE RESULTING COMBINED SEAS ARE EXPECTED TO HOVER AROUND 10 FT THROUGH TONIGHT...REQUIRING A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 AM HST SATURDAY FOR NORTH FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND. HIGH SURF ADVISORY UNTIL 6 PM HST FRIDAY FOR WEST FACING SHORES OF THE BIG ISLAND. SMALL CRAFT ADVISORY UNTIL 6 AM SATURDAY FOR ALL WATERS AND CHANNELS EXCEPT MAALAEA BAY. HIGH WIND WATCH FROM NOON HST FRIDAY THROUGH 6 PM HST SATURDAY FOR THE BIG ISLAND SUMMITS. && PUBLIC/MARINE...POWELL/WROE AVIATION...LAU
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 3:08 PM HST | High Wind Watch | HFO | Hawaii | 19 hr |
| Jan 6, 4:05 PM HST | Small Craft Advisory | HFO | 47 hr |
Nearby
High Wind Warnings in Hawaii, 2011Every high wind warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.